Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 409, NWS Denver/Boulder, CO

August 5, 2023Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2023, 2:29 PM MDT for Lincoln County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2023, 2:29 PM MDT (20:29 UTC)
Expired
Aug 5, 2023, 3:15 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:32 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -164 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-164 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:44 AM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 5, 10:44 AM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1044 AM MDT Sat Aug 5 2023

.UPDATE...
Issued at 1035 AM MDT Sat Aug 5 2023

Satellite pictures are showing a batch of mid level cloudiness
pushing into the northern half of the CWA from the west at this
time. This is associated with a jet maximum. There is also some
Cumulus developing over the Palmer Ridge and eastern plains. The
forecast soundings still show decent shear for strong to severe
thunderstorms from mid afternoon to late evening, especially for
the southern half of the CWA. The jet max progged over the CWA
today is pretty strong for this time of year. Will keep the pops
in the GFE grids in the 10-40% range from 20Z to 05Z. Will make
minor adjustments to the wind, sky and temperature grids with
current conditons in mind.

&&

.SHORT TERM...(Today and tonight)
Issued at 402 AM MDT Sat Aug 5 2023

Have been seeing a few svr tstms overnight mainly across portions
of Washington county. Appears low level jet combined with favored
left front quadrant of an upper level jet, has allowed for
redevelopment of tstms over this area since midnight. Overall
this activity should gradually end in the next hour or so.

For the rest of today, a cool front will move into nern CO by midday
with sely low level flow across the Palmer Divide.  MLCAPE will be
in the 1500-2000 j/kg range south of a Denver to Akron line by early
aftn.  With decent WNW mid level flow, shear profile will be
favorable for a few svr storms by mid aftn where best MLCAPE
resides. Elsewhere tstm activity will be more widely sct this
aftn. Highs will generally be in the lower to mid 80s over nern
CO.

For tonight, a secondary front will move across nern CO this
evening.  This front combined with the upper level jet may allow for
redevelopment of sct showers and storms thru the late evening hours
across portions of the higher terrain and plains.

.LONG TERM...(Sunday through Friday)
Issued at 402 AM MDT Sat Aug 5 2023

Not too many changes to the long-term forecast from the previous
shift. A few shortwaves will provide enough moisture and forcing
for high based showers and storms Sunday and Monday. MLCAPE values
trend near 300-400 J/kg for the mountains and valleys but MLCAPE
values in the plains increase near 1000 J/kg each afternoon both
Sunday and Monday. With favorable shear values, increasing DCAPE
near 1000 and model soundings indicating SHIP values near 1.0,
these conditions may lead to a few severe storms producing brief
heavy rainfall, strong wind gusts up to 60 mph and small hail.
Both Sunday and Monday PoPs are similar in terms of coverage where
storms will likely become isolated crossing the foothills into
the plains. The only difference between Sunday and Monday will be
afternoon temperatures. Temperatures will be slightly cooler
Sunday afternoon versus Monday due to a cooler air mass behind
Sunday morning's cold front.

500mb levels display drier air entering the region and summer
temperatures return Tuesday. Cross sections indicate northwesterly
flow and moisture convergence staying east in Kansas. Leaning
towards NBM PoPs for now as favorable instability could provide
enough for isolated storms to form mainly across the eastern
plains.

As an upper level high pushes northward into the Four Corners, this
will likely lead to a significant decrease in monsoon moisture
starting Wednesday. Thus, PoPs will remain isolated through next
weekend. Temperatures will remain near normal for all areas;
Parts of the urban corridor and plains will likely reach the upper
80s to lower 90s. The mountains and valleys will likely reach the
mid 70s with a few spots near the lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1042 AM MDT Sat Aug 5 2023

Models keep weak winds at DIA into the afternoon. A cooler airmass
with north-northeasterly winds behind it is expected sometime
after 21Z. Concerning thunderstorms, will go with a "VCTS" and a
TEMPO group with VRB18G40KT in it. There should not be any
ceiling issues.

&&

.HYDROLOGY...
Issued at 402 AM MDT Sat Aug 5 2023

Widely scattered fast thunderstorms will be possible across the
burn scars this afternoon.  The storms will move quickly which
will reduce the threat of heavier rainfall.  Thus there is only
a limited threat for flooding.

The flash flood threat remains limited Sunday and Monday as
scattered showers and storms are possible each afternoon. Storms and
showers should move quickly across the alpine area. The threat of
flash flooding decreases Tuesday through late next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......RJK
SHORT TERM...RPK
LONG TERM....AD
AVIATION.....RJK
HYDROLOGY....RPK/AD
Hazardous weather outlook, Aug 5, 10:50 AM MDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Sat Aug 5 2023

COZ030>051-061700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Sat Aug 5 2023

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Some severe thunderstorms are possible this afternoon and evening,
especially south of a Denver to Akron line. Large hail and strong
damaging winds up to 70 mph will be the main threats associated
with the storms.

The rest of the forecast area can expect isolated to scattered
showers and thunderstorms with small hail and gusty outflow
winds to 50 mph. There is a limited threat of flash flooding in
the burn areas this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and storms are possible Sunday and Monday mainly
late afternoon into early evening hours across the region. These
storms may produce brief heavy rainfall and small hail, although a
couple storms especially on Monday may become severe on the
plains. This pattern will lead to a limited flash flood risk for
the burn areas both days.

Starting Tuesday through late next week, thunderstorm coverage
becomes isolated and high temperatures increase once more.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm, especially over
southern portions of the I-25 Corridor and eastern plains.

In the hours before

Local storm report, Aug 5, 2:09 PM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
209 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Hail             13 NNW Simla            39.30N 104.21W
08/05/2023  E1.00 inch       Elbert             CO   Trained Spotter

&&

FMC

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:10 PM MDTSpecial Weather StatementBOULincoln35 min
Aug 4, 11:12 PM MDTAreal Flood AdvisoryBOULincoln2 hr
Aug 4, 11:23 PM MDTSpecial Weather StatementBOUWashington52 min
Aug 4, 11:52 PM MDTSevere Thunderstorm WarningBOUWashington23 min
Aug 5, 12:16 AM MDTSevere Thunderstorm WarningBOUWashington29 min
Aug 5, 1:24 AM MDTSpecial Weather StatementBOUWashington36 min
Aug 5, 1:43 AM MDTAreal Flood AdvisoryBOUWashington2 hr
Aug 5, 1:55 AM MDTSevere Thunderstorm WarningBOUWashington35 min
Aug 5, 2:02 AM MDTSevere Thunderstorm WarningBOUWashington28 min
Aug 5, 2:18 AM MDTSevere Thunderstorm WarningBOUWashington27 min
Aug 5, 2:23 AM MDTFlash Flood WarningBOUWashington3 hr
Aug 5, 2:40 AM MDTSevere Thunderstorm WarningBOUWashington16 min
Aug 5, 2:49 AM MDTSevere Thunderstorm WarningBOUWashington26 min
Aug 5, 1:35 PM MDTSevere Thunderstorm WarningBOUElbert40 min
Aug 5, 2:19 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert26 min
Aug 5, 2:47 PM MDTSevere Thunderstorm WarningBOUElbert28 min
Aug 5, 2:57 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln, Washington48 min
Aug 5, 3:31 PM MDTSevere Thunderstorm WarningBOULarimer, Weld30 min
Aug 5, 3:36 PM MDTSevere Thunderstorm WarningBOUWeld39 min
Aug 5, 3:42 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington47 min
Aug 5, 3:50 PM MDTSevere Thunderstorm WarningBOULincoln40 min
Aug 5, 4:09 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld36 min
Aug 5, 4:29 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld31 min
Aug 5, 4:32 PM MDTSevere Thunderstorm WarningBOULincoln28 min
Aug 5, 4:49 PM MDTSevere Thunderstorm WarningBOULogan, Washington41 min
Aug 5, 4:57 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington35 min
Aug 5, 5:30 PM MDTSevere Thunderstorm WarningBOUWashington45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.